The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Portugaliae Mathematica

Full-Text PDF (108 KB) | Metadata | Table of Contents | PM summary
Online access to the full text of Portugaliae Mathematica is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
Volume 65, Issue 2, 2008, pp. 261–273
DOI: 10.4171/PM/1811

Published online: 2008-06-30

On radicals and polynomial rings

Sodnomkhorloo Tumurbat[1], Deolinda Isabel C. Mendes[2] and Abish Mekei[3]

(1) National University of Mongolia, Ulaan Baatar, Mongolia
(2) Universidade da Beira Interior, Covilhã, Portugal
(3) National University of Mongolia, Ulaan Baatar, Mongolia

For any class ℳ of rings, it is shown that the class ℰ(ℳ) of all rings each non-zero homomorphic image of which contains either a non-zero left ideal in ℳ or a proper essential left ideal is a radical. Some characterizations and properties of these radicals are presented. It is also shown that, for radicals γ under certain constraints, one can obtain a strictly decreasing chain of radicals γ = γ(1)γ(2) ⊃ ··· ⊃ γ(n) ⊃ ··· where, for each positive integer n, γ(n) is the radical consisting of all rings A such that A[ x1, … ,xn ] is in γ, thus giving a negative answer to a question posed by Gardner. Moreover, classes ℳ of rings are constructed such that there exist several such radicals γ in the interval [ ℰ(0),ℰ(ℳ) ] .

Keywords: Kurosh–Amitsur radical, essential left ideal, upper radical, polynomial rings

Tumurbat Sodnomkhorloo, Mendes Deolinda Isabel, Mekei Abish: On radicals and polynomial rings. Port. Math. 65 (2008), 261-273. doi: 10.4171/PM/1811